Thursday, December 11, 2008

My Recent Allergic Reaction!

Just when I thought I had everything in control (allergen related that is) I had a major wake up call. Two days ago, I woke up with a swollen face and an immense headache. I quickly took Bendadryl (my airway and mouth were fine) and went to my doctor's office 5 minutes away carrying my epi-pen in my hand as I drove just in case. My blood pressure was low and I started a course of steriods along with the Bendaryl that was already in my system.
How could this have happened? I narrowed it down to an herbal supplement I took that was supposed to help support my immune system during this cold and flu season. I had gone over the ingredient list very carefully and even called the manufacturer. It was 100% all natural but had a combination of different herbs. The manufacturer said it was clear of the allergens I was avoiding so I felt good taking it.
Well, it turns out I am obviously allergic to one of the herbs and in the future I will not take any combination of herbal supplements. My system is sensitive to anything I ingest and I need to be extremely careful. I had a scare but it taught my an important lesson about the potential risks with herbs.
So in this winter season and beyond, I encourage you to be very careful with vitamins and herbal supplements. Try to stick to getting your vitamins from a clean and simple diet or try and take the purest form of a vitamin (just a straight vitamin C or B-12 with no dyes or herbs) and try half the dose at first. Learning to live with allergies is an ongoing process. I hope some of the lessons I have learned will help make your life easier.

Here's to a SAFE and Happy Holiday Season! Patsy

2 comments:

Susan said...

What a horrible way to learn about a new allergy, thank goodness your dr is so close! Thank you for sharing your experience so we can learn from it.

debra nimtz said...

I WAS AT THE GROCERY STORE AND A LADY THERE WAS TELLING ME SHE RECENTLY HAD A SEVERE REACTION TO TAKING HER GINSENG. SO EVERYONE BE CAREFUL WITH HERBS.